Arizona, 2016

Dust Storm in Arizona, August 19, 2016

August 19, 2016 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across portions of southwest Arizona during the late evening hours on August 19th and the stronger storms generated gusty outflow winds that reached as high as 40 mph. The gusty winds spread east and impacted the Interstate 8 corridor, including communities such as Tacna and Wellton.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of southwest Arizona during the late evening hours on August 19th and the stronger storms generated gusty outflow winds that reached as high as 40 mph. The gusty winds spread east and impacted the Interstate 8 corridor, including communities such as Tacna and Wellton. The winds stirred up significant amounts of dust and sand and created dust storm conditions that persisted until nearly midnight. Local law enforcement reported zero visibility in the town of Wellton due to the dust storm. Fortunately, no accidents or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 19, 8:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 19, 8:50 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
850 PM MST FRI AUG 19 2016

.SYNOPSIS...
Temperatures will remain near to slightly above the seasonal average
through early next week. Modest moisture levels will persist through
the weekend, and into early next week, with occasional spotty
thunderstorm chances. The primary threats from any of these storms
will be gusty winds, patchy blowing dust, and very isolated heavy
rainfall. The passage of a weather system during the middle of next
week should allow some warming and drying across the region.

&&

.DISCUSSION...

The large upper level trof, again unusual for August, continued to
sag southward from its central position north of Las Vegas last
night, to the Mohave Desert southwest of Las Vegas this evening. Our
forecast area, southeast CA to south central AZ, came under
increasing upper level cyclonic shear as the 300/250 mb jetstream
wind maxima move farther south of the border into Mexico. This
evenings weather balloon data showed a weak upper level shortwave
moving through southwest AZ this evening, which sparked many
thunderstorms across southeast CA and southwest AZ Friday afternoon
and evening, some very powerful with reflectivities off the scale.

A few weak thunderstorms were also making a run at central Phoenix
from the north at 8 pm, but for the most part were weak with tops
mostly in the 30-35 thsd ft range, puny for the monsoon.

Thunderstorms will slowly diminish in southeast CA and southwest AZ
by late evening, but eastward moving convective outflows could renew
isolated storms after midnight on the south central AZ deserts
vicinity Phoenix through late night.

On Saturday the same scenario will play out. The jetstream core will
remain south of the border with cyclonic upper level lateral shear
supporting a few afternoon thunderstorms mainly in south central AZ
during the late afternoon and evening. Current forecasts look ok for
now. No updates planned.

.PREVIOUS DISCUSSION...210 PM MST...

Tonight through Monday...

After another active late night/early morning period, we are seeing
a break in the thunderstorm activity at this hour across most of our
cwa. The shortwave that moved across our cwa last night/early this
morning is now moving off to our east. In its wake, we are seeing a
bit of convergent flow across south-central and SW AZ (as seen on
the latest SPC 500mb mesoscale analysis). This convergent flow is
likely keeping convective development from occurring over this region
at this time. Further west, in more favorable flow aloft ahead of
the next shortwave that is just now ejecting eastward out of a quasi-
stationary upper low that continues to spin just off the southern CA
coast, we are now starting to see a few storms developing over
Joshua Tree NP.

As far as the forecast for the rest the afternoon through tonight is
concerned, it appears that subsidence aloft will likely inhibit
convective development over south-central AZ this afternoon/evening.
On the other hand, a combination of greater low-level moisture (sfc
dewpoints up in the 60s), the presence of a weak jet max, and an
approaching shortwave is expected to enhance chances for storms
across SW AZ and SE CA, especially around the Yuma area. In fact,
the latest SPC mesoscale analysis is showing a MLCAPE bullseye of
1000 J/kg or greater over that region. Thus, have raised pops for
that region for the evening/overnight hours. As far as South-Central
AZ is concerned, the presence of a bit of a cap between 600 and 700
mb and less available moisture through the column means that it will
likely take some rather robust outflows from the north to produce
any thunderstorms, thus keeping pops over that region well down in
the slight chance range.

There is growing evidence that thunderstorm activity will become
more expansive Saturday afternoon along the Mogollon Rim and White
Mountains as the moisture axis shifts east ahead of the main
positively tilted trough. Certainly, much of Gila County would stand
to receive better convective coverage under such an evolution, but
once again signals are mixed whether outflow boundaries would be
sufficient to spark organized storms at lower elevations. Much of
the activity Saturday may be dependent on storm scale evolution
tonight and potential modification of the environmental moisture
profiles. Should deeper 10 g/kg mixing ratios materialize in the
face of steep outflow boundaries, then storm formation would be
favored although ensemble means are still not optimistic.

Tuesday through next Friday...

Operational models continue to show the aforementioned positively
tilted trough reinforced by upstream energy sweeping through the
forecast area in the strong westerly flow next Tuesday. While the
approach of the wave and height falls could spur a convectively
active period Monday afternoon/evening, this shortwave passage
should also act to scour the remaining residual moisture east for
the forecast area and place the entire region into subsident NW
flow. With agreement among the majority of medium range models and
conceptual pattern recognition, the middle of next week should be
convectively inactive with temperatures warming moderately.

&&

.AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL:

Monsoon moisture continues in the region for a chance of afternoon
and evening thunderstorms, mainly mountains. Through 10z Sat, west
winds 8 to 15 knots. sct to locally bkn and aoa 12 thsd agl.
Isolated thunderstorm. From 10z Sat through 20z Sat. Light and
variable wind. Sct clds aoa 12 thsd agl.  From 20z Sat through 03z
Sun, increasing west wind 8 to 15 kts. Sct to locally bkn clds aoa
12 thsd agl. Isolated thunderstorm possible.

Southeast California/Southwest Arizona including KIPL and KBLH:

Monsoon moisture continues in the region for isolated afternoon and
evening thunderstorms. Through 10z Sat, south wind 8 to 15 knots.
sct to locally bkn and aoa 12 thsd agl. Isolated thunderstorms. From
10z Sat through 23z Sat. Sct clds based near 12 thsd agl. South wind
8 to 12 knots. Isolated thunderstorm.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...

An upper level trough tracking across the region from the west will
bring a chance of thunderstorms and wetting rain from Monday evening
through Tuesday morning from the south central deserts to the high
country. Maximum temperatures will be near normal during the period
except for Tuesday when they will dip to slightly below normal. Some
drying on Wednesday will cause minimum RH levels to fall to 13 to 16
percent range in SE CA and the 15 to 21 percent range elsewhere on
Wednesday before recovering slightly on Thursday and Friday. Expect
gusty outflow winds from isolated to scattered thunderstorms Monday
evening and Tuesday morning along with breezy westerly winds Tuesday
afternoon with gusts of 17 to 22 mph. Overnight recoveries will be
fair in southeast CA to good elsewhere.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report based on standard operating
procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Vasquez/Percha/MO
AVIATION...Vasquez
FIRE WEATHER...Sawtelle

In the hours before

Local storm report, Aug 19, 6:26 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
626 PM MST FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     DUST STORM       3 E ALAMORIO            32.98N 115.41W
08/19/2016                   IMPERIAL           CA   TRAINED SPOTTER

            BLOWING DUST, VISIBILITY 1/8 MI.

&&

NWS PHOENIX AZ
IRIS SYSTEM
Special weather statement, Aug 19, 7:03 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
703 PM MST FRI AUG 19 2016

AZZ025-026-CAZ031-033-200245-
SOUTHWEST DESERTS AZ-YUMA/MARTINEZ LAKE AND VICINITY AZ-
IMPERIAL COUNTY CA-LOWER COLORADO RIVER VALLEY CA CA-
703 PM MST FRI AUG 19 2016

...SPECIAL WEATHER STATEMENT...

AT 701 PM MST/701 PM PDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG WINDS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF MARTINEZ
LAKE TO NEAR WINTERHAVEN TO 12 MILES NORTH OF ALGODONES DUNES...AND
MOVING SOUTHWEST AT 15 MPH.

WINDS 30 FROM 40 MPH WILL BE POSSIBLE WITH THESE STORMS. BLOWING
DUST IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
YUMA...SOMERTON...GADSDEN...FORTUNA FOOTHILLS...BLAISDELL...ARABY...
GORDON'S WELL...ANDRADE...ALGODONES DUNES...WINTERHAVEN AND KINTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3251 11482 3255 11479 3256 11481 3262 11481
      3266 11475 3272 11472 3269 11511 3277 11520
      3301 11487 3286 11461 3294 11432 3240 11450
TIME...MOT...LOC 0201Z 038DEG 12KT 3287 11446 3281 11466 3292 11485

AD
Special weather statement, Aug 19, 7:28 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
728 PM PDT FRI AUG 19 2016

CAZ033-200300-
IMPERIAL COUNTY CA-
728 PM PDT FRI AUG 19 2016

...SPECIAL WEATHER STATEMENT...

AT 727 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF ALGODONES DUNES...OR 24 MILES NORTHWEST OF YUMA...
MOVING WEST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS
STORM IS CAPABLE OF PRODUCING HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
GLAMIS.

LAT...LON 3304 11486 3287 11478 3273 11508 3300 11518
TIME...MOT...LOC 0227Z 068DEG 14KT 3293 11491

AD
Special weather statement, Aug 19, 8:14 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
814 PM MST FRI AUG 19 2016

AZZ026-027-200345-
SOUTHWEST DESERTS AZ-SOUTHWEST MARICOPA COUNTY AZ-
814 PM MST FRI AUG 19 2016

...SPECIAL WEATHER STATEMENT...

AT 813 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SENTINEL...OR 31 MILES WEST OF GILA BEND...MOVING EAST AT 15 MPH.

HEAVY RAINS AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 8...SENTINEL...DATELAND AND PALOMA.

LAT...LON 3267 11350 3291 11356 3304 11293 3276 11287
TIME...MOT...LOC 0313Z 265DEG 12KT 3286 11321

AD
Special weather statement, Aug 19, 8:53 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
853 PM MST FRI AUG 19 2016

AZZ026-027-200445-
SOUTHWEST DESERTS AZ-SOUTHWEST MARICOPA COUNTY AZ-
853 PM MST FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA AND EAST CENTRAL YUMA COUNTIES

UNTIL 945 PM MST

AT 853 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF DATELAND...OR 42 MILES WEST OF GILA BEND...MOVING EAST
AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 8...SENTINEL AND DATELAND.

LAT...LON 3265 11351 3282 11363 3304 11309 3273 11299
TIME...MOT...LOC 0353Z 247DEG 23KT 3280 11340

AD
Special weather statement, Aug 19, 9:50 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
950 PM MST FRI AUG 19 2016

AZZ026-200530-
SOUTHWEST DESERTS AZ-
950 PM MST FRI AUG 19 2016

...SPECIAL WEATHER STATEMENT...

AT 950 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MOHAWK...OR 39 MILES EAST OF FORTUNA FOOTHILLS...MOVING SOUTHWEST AT
20 MPH.

HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 8...TACNA...MOHAWK AND DATELAND.

LAT...LON 3290 11364 3276 11345 3245 11381 3263 11408
TIME...MOT...LOC 0450Z 035DEG 19KT 3270 11374

AD

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Southwest Deserts

When
August 19, 10:00 PM MST to 11:45 PM MST
Where
Southwest Deserts forecast zone
Reported by
Law Enforcement

Thunderstorms developed across portions of the southwest deserts during the late evening hours on August 19th, the stronger storms generated gusty outflow winds that reached as high as 40 mph. The gusty wind picked up large amounts of dust and generated sharply reduced visibility that spread westward along the Interstate 8 corridor towards Yuma. According to local law enforcement, at 2220MST visibility dropped to zero miles in the town of Wellton due to a dust storm. At 2221MST a Dust Storm Warning was issued as a result and it remained in effect through midnight. No accidents or injuries were reported due to the dust storm.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647600.